Alert archive / Minnesota / River Flood Warnings in 2018

River Flood Warning 94, NWS Sioux Falls, SD

June 19, 2018Lyon County, Minnesota

NWS Sioux Falls, SD issued this river flood warning at Jun 19, 2018, 8:45 AM CDT for Lyon County, Minnesota. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Jun 19, 2018, 8:45 AM CDT (13:45 UTC)
Expired
Jun 19, 2018, 8:30 PM CDT
In force
12 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 103 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Redwood River at Russell (RUSM5).

Action stage
12 ft
Minor stage
14 ft
Moderate stage
17 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05314973, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

381 
WGUS43 KFSD 191345
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
845 AM CDT Tue Jun 19 2018

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following rivers in Minnesota...

  Redwood River At Russell
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

MNC083-201745-
/O.NEW.KFSD.FL.W.0094.180619T1345Z-000000T0000Z/
/RUSM5.1.ER.180619T1154Z.180619T1330Z.000000T0000Z.NO/
845 AM CDT Tue Jun 19 2018

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Redwood River At Russell.
* until further notice.
* At 8AM Tuesday the stage was 14.84 feet.
* Flood stage is 14.00 feet.
* At stages near 14.0 feet...The right bank overflows flooding some 
low lying areas. 

&&
 
LAT...LON 4435 9614 4440 9608 4435 9598 4441 9591
          4436 9585 4429 9597

$$

&& 
Location Flood    Latest Observed
         Stage    Stage  Time    

REDWOOD RIVER
RUSM5    14.0     14.84  Tue 8 AM
1 follow-up statement
954 
WGUS83 KFSD 200130
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
830 PM CDT Tue Jun 19 2018

...The Flood Warning is cancelled for the following rivers in 
Minnesota...

  Redwood River At Russell
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

MNC083-200200-
/O.CAN.KFSD.FL.W.0094.000000T0000Z-180620T0130Z/
/RUSM5.1.ER.180619T1154Z.180619T1500Z.180619T1956Z.NO/
830 PM CDT Tue Jun 19 2018

The Flood Warning is cancelled for
  The Redwood River At Russell.
* At 7PM Tuesday the stage was 13.62 feet.
* Flood stage is 14.00 feet.
* At stages near 14.0 feet...The right bank overflows flooding some 
low lying areas. 

&&
 
LAT...LON 4435 9614 4440 9608 4435 9598 4441 9591
          4436 9585 4429 9597

$$

&& 
Location Flood    Latest Observed   Recent Observed
         Stage    Stage  Time       Crest Time

REDWOOD RIVER
RUSM5    14.0     13.62  Tue 7 PM   15.2  Tue Jun 19

ADAMS

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jun 19, 6:33 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 19, 6:33 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
633 AM CDT Tue Jun 19 2018

.SHORT TERM...(Today and Tonight)
Issued at 441 AM CDT Tue Jun 19 2018

Today expected to be a relative calm between systems. Lingering
showers/isolated storms expected across our eastern zones, as slow
moving surface low and upper wave slowly drift eastward across
northwest Iowa/southern Minnesota. Abundant low level moisture
wrapping around the system leading to low stratus across northern
and western portions of the area today, with morning fog in higher
elevations of southwest Minnesota. This will again hold temperatures
down in the upper 60s-lower 70s. Warmer readings expected across the
southeast parts of the area, where stratus is expected be thinner
and/or less expansive.

Showers/storms should wane across the east late in the day, while
beginning to increase from the southwest as lead wave in advance of
main upper trough swings northeast across Nebraska. 850mb warm front
lifting back to the north through Nebraska should be a focus for
fairly widespread rains expanding across the Missouri River Valley
through the night, with lesser chances for rain as one moves north
of I-90. Temperatures will not have far to fall with dew points
holding in the lower-mid 60s through the night, so expect lows in
the same range.

.LONG TERM...(Wednesday through Monday)
Issued at 441 AM CDT Tue Jun 19 2018

Main focus for the middle of the week remains on slow moving upper
trough slated to swing through the central/northern Plains Wednesday
into Thursday. Models still on track with timing, though latest runs
are lifting the center of the system slightly farther north than was
seen 24 hours ago.

Similar to a strong winter system, models develop a TroWAL into
northwest Iowa/far southeast South Dakota as the system intensifies
late Wednesday into Wednesday night. This should help focus a band
of heavier rainfall across southern portions of the forecast area,
while precipitation rates will likely drop off quickly to the north
of I-90. Slight variations in the 00Z models runs resulted in some
lower pops from the blended consensus, but given overall consistency
in the focus across the Missouri River Valley, boosted pops back
into the categorical/widespread range for Wednesday into Wednesday
evening.

With precipitable water values expected to be in the 1.5 to 2 inch
range, which is at/above 90th percentile in the NAEFS climatology,
and saturated, moist adiabatic soundings through this corridor,
expect to see very efficient rainfall with totals in excess of 2
inches quite possible over the 24-36 hours. While there is some weak
instability which could contribute to moderately higher rainfall
rates, overall expect more of a prolonged moderate rain which will
likely have some impact on area rivers/streams, but not anticipating
high flash flood risk. The widespread rain/clouds will make for a
small diurnal temperature range across our south, with highs in the
upper 60s-lower 70s at best, while overnight lows hold mostly in the
lower-mid 60s. Lesser rain coverage should allow for a little better
warming across the north, but cloud cover will still be extensive,
so probably still only looking at mid 70s through the Highway 14
corridor.

Little change to the longer range of the forecast with focus on the
mid-week system. Unsettled pattern remains in place, though mainly
looking at isolated-scattered storms, with no widespread heavy rains
expected. Temperatures expected to warm closer to seasonal normals,
with highs in the upper 70s to around 80.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 633 AM CDT Tue Jun 19 2018

MVFR-IFR ceilings will once again dominate across the region
through this TAF period, mostly in the form of low stratus.
Portions of southwest MN will see LIFR ceilings and IFR-LIFR
visibility for the first few hours of the forecast period, but
these are expected to gradually lift to at least IFR by midday.
Sub-VFR conditions most likely to improve to VFR in southeast
portions of the forecast area, from KSUX-KSPW by midday.

Aside from the low ceilings, expect to see rain and embedded
thunderstorms spread into areas especially south of I-90 from
late afternoon through tonight. Timing of thunder potential is
difficult, but have included a brief window of VCTS at KSUX for
now.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Jun 19, 5:37 AM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
537 AM CDT Tue Jun 19 2018

IAZ001-012>014-020>022-031-032-NEZ013-014-SDZ050-057>071-201045-
Lyon IA-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Gregory-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-Union-
537 AM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and scattered thunderstorms will spread across the area
tonight. The risk of severe weather is low, however moderate to
heavy rainfall is possible at times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periods of rain and scattered thunderstorms are expected
Wednesday into Thursday. The risk of severe weather and intense
rainfall rates is low. However, the potential for persistent
moderate to locally heavy rain could produce rises on area rivers
and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-
201045-
Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-
Miner-Lake-Moody-
537 AM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, and east central South
Dakota.

.DAY ONE...Today and Tonight

Areas of fog will reduce visibility to a mile or less at times
across portions of southwest Minnesota through mid-morning.

Scattered showers and a few thunderstorms will spread into the
area tonight. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered showers and isolated thunderstorms will continue
Wednesday into early Thursday. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

River Flood Warnings in Minnesota, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.